advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Marianna, Florida, USA:

I have had type 2 diabetes for almost four years now and was recently put back on Glucophage, and in the past it has been effective. However, I am nauseated all the time and have debilitating bouts of diarrhea. If I'm slightly dehydrated I get sick, and if I've eaten a lot of carbohydrates I get sick. If I eat too little, I go through the nausea/diarrhea routine a couple of hours later. I don't quite have the equation worked out. I'm thinking that, if I knew a little more about how Glucophage actually works with what I eat, I could do better. The clinical information doesn't really go into that, I'm not due back at the doctor for a couple of months, and I left my job to enter grad school and subsequently am without insurance.

Answer:

The difficulties that you are having with side effects related to Glucophage [metformin] may indicate that this medication is not the best choice for your diabetes management. The primary mode of action of Glucophage is to decrease hepatic (liver) glucose production. This results in a noticeable improvement in fasting glucose levels. To a lesser extent, it increases peripheral glucose utilization. Gastrointestinal adverse effects are the most common, according to the literature, affecting 30% of people started on metformin. It is usually mild, lasting about two to three weeks after starting the therapy. A relatively small number (4-5%) of people had to stop the drug as a result of these side effects. Taking the medication with or after meals may help. Your physician may also wish to start with the smallest dose, and gradually increase the amount you are taking. Use of the extended release formula may also help this problem.

Talk to both your physician and pharmacist about the difficulties you are having. No one should have to suffer from the debilitating side effects of a medication when there are other options for treatment.

Your local American Diabetes Association affiliate, the drug manufacturer, and even the student health center at your school may be resources for financial assistance regarding pharmaceutical coverage.

DMW

DTQ-20020507193709
Original posting 4 Jun 2002
Posted to Pills for Diabetes

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.